Fremanezumab Linked to Fewer Monthly Migraine Days

Share this content:
Injection site erythema, injection site induration, diarrhea, anxiety, and depression were the most common adverse events that led to discontinuation.
Injection site erythema, injection site induration, diarrhea, anxiety, and depression were the most common adverse events that led to discontinuation.

HealthDay News — For patients with episodic migraine, fremanezumab is associated with a reduction in the mean number of monthly migraine days, according to a study published in the May 15 issue of the Journal of the American Medical Association.

David W. Dodick, M.D., from Mayo Clinic Arizona in Phoenix, and colleagues conducted a randomized controlled trial at 123 sites in nine countries. Participants, aged 18 to 70 years with episodic migraine, were randomized to receive subcutaneous monthly dosing of fremanezumab (290 participants, 225 mg at baseline and weeks four and eight), a single higher dose of fremanezumab (291 patients, 675 mg at baseline, placebo at weeks four and eight), or placebo (294 participants); 90.4 percent of participants completed the trial.

The researchers found that over 12 weeks, mean migraine days per month decreased from 8.9 to 4.9 days, from 9.2 to 5.3 days, and from 9.1 to 6.5 days in the fremanezumab monthly dosing group, the fremanezumab single-higher-dose group, and the placebo group, respectively. The difference with monthly dosing and single dosing versus placebo was −1.5 and −1.3 days, respectively. Injection site erythema, injection site induration, diarrhea, anxiety, and depression were the most common adverse events that led to discontinuation.

"Further research is needed to assess effectiveness against other preventive medications," the authors write.

Several authors disclosed financial ties to pharmaceutical companies, including Teva Pharmaceuticals, which manufactures fremanezumab and funded the study.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

You must be a registered member of Neurology Advisor to post a comment.
close

Next Article in Migraine and Headache

Sign Up for Free e-newsletters



CME Focus